This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Minutes count when one is confronted with a severe anaphylactic reaction such as may follow the administration of drugs, serums, antigens, antibiotics, local anesthetics, dyes, and contrast mediums to which a patient may be hypersensitive, or such as may follow the bite of a wasp, yellow jacket, or bee to whose venom a patient is similarly hypersensitive. The suddenness, unexpectedness, and severity of the reaction are most likely to find the physician unprepared to cope with it promptly and adequately. The anaphylactic reaction may take different forms, all of which are potentially serious and include choking, cyanosis, apnea, status asthmaticus, syncope, shock, convulsions, stupor, and generalized urticaria and angioneurotic edema. The patient may die.
To prevent anaphylactic reactions, one must always be alert to the problem of drug allergy in its many forms and question the patient as to previous drug, serum, anesthetic, or insect reactions, especially when
Prickman LE, Lofgren KA. AN EMERGENCY SET TO COMBAT ANAPHYLAXIS. JAMA. 1956;161(12):1159. doi:10.1001/jama.1956.62970120007010b
Customize your JAMA Network experience by selecting one or more topics from the list below.